I hope someone out there has had this combo happen. Please discuss if you have. If it is similar, please let me know. I hope that someone has insight on this.
My radiology tells that I have central canal narrowing due to an annular bulge on at least L4/L5. When I sought treatment a year ago, the main problem was a very dull and constant lumbar pain. Sitting down and having a massaging + heating pad do some work was good, but just the moment I get up from the chair it came back. Very mild thoracic pain at that point and I did not really notice it.
I received the MRI and CT results. Nothing really huge going on but still abnormal. No steroids, just different muscle relaxants and increasing dosages of APAP. Over the last year as I went from 5mg up to 10mg hydrocodone, I seemed to notice that my lumbar was easing up on me when I sat down, but the thoracic killed me. My wife can locate and push down on them but only one doctor in five has even touched the area in the thoracic area I describe.
So I quit yet another doctor and try on another one that has an impressive career tainted by his own addiction. He admits to his failure and is never going to be able to get by with it again. However, he saw a dosage of 2 times a day from my initial consult to see how he was three months earlier. When he heard that I was taking it 4 times a day, he immediately suspected that addiction was starting. I do not feel any "high" when I take my medicine, nor do I normally get a pain level of 1.
I have thoracic pain only in the left and right area that can extend all the way to the outer sides of my back. It does seem to stay close to my spine and knot up around L3, but is not as "wide". It seems to not go any higher than five inches from my neck.
So, the thought now is that the knots in my back which appear to be myofascial pain in my opinion, is the pain medication speaking to me. I admit that when there is more pain, I want it to go away and rather than take something I am told not to, my wife helps me. I also have each week laid out in a pillbox and that keeps me from even thinking about it. Is this a sign of addiction or pseudo addiction?
My pain level is no better since I was told to not take four, but take three. I suspect now after reading on the matter, he was talking about opioid induced hyperalgesia. Apparently, as I had heard before, that is the name given to pain that develops when opiates are used. It is complicated to describe fully here but I'll give a summary. It can be pain in another area, but I believe it is pain that cannot be "found". My source of pain can be found, you'll hear me scream if you don't be gentle trying to release what I believe is trigger points.
Now here is the kicker: I took a 13 day dexpak and felt great for a week. I had to ask for the steroids from the prior doc because all he could do was write pain pills that the local pharmacy didn't want to fill. How can steroids help stop opioid induced pain? I know they say OIH causes the pain sensitivity to change, but I am having actual bigger knots.
During the steroid treatment, all of the pain went down to nearly none at all with combined pain medications. Slowly, the pain came back to where I am right now three weeks later. I kept a pain diary and told both docs, but neither that I have told want to see it. It gives a good outline on what happened after the steroids.
Anyway... anyone? Anything similar? Any good questions to pose here in ten days when I go back to the current doc?